Alert archive / North Carolina / Flash Flood Warnings in 1996
Flash Flood Warning 45, NWS Greenville-Spartanburg, SC
NWS Greenville-Spartanburg, SC issued this flash flood warning at Sep 28, 1996, 2:16 PM EDT for Haywood County, Transylvania County, North Carolina. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 28, 1996, 2:16 PM EDT (18:16 UTC)
- Expired
- Sep 28, 1996, 6:00 PM EDT
- In force
- 4 hr
- Issued by
- NWS Greenville-Spartanburg, SC
- Area
- Whole counties
Counties Haywood County, NC, Transylvania County, NC
The radar
The Greer radar (KGSP), 82 km from the middle of the area, began a volume at 18:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 6.3 hours before the alert went out and 268 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 93 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 657 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 220 m²/s²
- 0-3 km storm-relative helicity
- 236 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGSP 281816 FFWGSP GAC241-NCC087-099-113-175-282215- BULLETIN - EAS ACTIVATION REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 216 PM EDT SAT SEP 28 1996 THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A FLOOD WARNING EFFECTIVE UNTIL 600 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN NORTHEAST GEORGIA ...RABUN COUNTY IN WEST NORTH CAROLINA ...SOUTHERN HAYWOOD COUNTY...JACKSON COUNTY...MACON COUNTY ...TRANSYLVANIA COUNTY WEATHER SERVICE DOPPLER RADAR AND AUTOMATED RAIN GAUGES INDICATE HEAVY RAINS CONTINUE TO FALL ACROSS EXTREME NORTHEAST GEORGIA AND THE SOUTHERN MOUNTAINS OF NORTH CAROLINA. BETWEEN 11 AM AND 2 PM BETWEEN 1 AND 3 INCHES OF ADDITIONAL RAINFALL WAS REPORTED. MACON COUNTY COMMUNICATIONS REPORT NUMEROUS CREEKS AND SMALL RIVERS WERE OVERFLOWING THEIR BANKS. IN JACKSON COUNTY CREEKS WERE NEAR BANKFUL...AND THERE HAVE BEEN REPORTS OF SLIDES CAUSING DOWNED TREES AROUND CASHIERS. FLOODING HAS NOT YET BEEN REPORTED ACROSS THE REST OF THE WARNED AREA ...HOWEVER CONTINUED RUNOFF AND ADDITIONAL HEAVY RAINS WILL LIKELY LEAD TO FLOODING PROBLEMS. REMEMBER THAT SEVENTY FIVE PERCENT OF ALL FLOOD FATALITIESR ARE THE RESULT OF EITHER DRIVING INTO FLOOD WATERS OR CHILDREN PLAYING IN OR NEAR DRAINAGE DITCHES OR STREAMS. TPJ
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this flash flood warning went out at Sep 28, 2:01 PM EDT, 15 minutes earlier.
Area forecast discussion, Sep 28, 2:01 PM EDT, 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREENVILLE/SPARTANBURG, SC 202 PM EDT SAT SEP 28 1996 CAE: ALLOW FFA TO EXPIRE AT 00Z. RAH: AGREE WITH YOUR HANDLING OF FFA. FFC: FFA CAN BE ALLOWED TO EXPIRE. DISC: AXIS OF HEAVY RAIN SHIFTING VERY SLOWLY EAST AS FRONT TRUDGES THROUGH THE MTNS. 3 HOUR AMNTS ON IFLOWS HAVE INCREASED NOTABLY... WITH PLENTY 0F 1-2 INCH AMNTS. LATEST MODEL GUIDANCE WUD INDICATE THE HEAVIEST RAIN WL HAVE SHIFTED EAST OF THE FFA AREAS BY 00Z...ALTHOUGH SOME FLOODING MAY BE ONGOING AT THAT TIME. KGSP VWP HAS SHOWN A BACKING TREND IN THE LOWEST LEVELS IN THE PAST CPL HOURS...RESULTING IN A NICELY SHEARD PROFILE. WINDS AOA 40 KTS SVRL THSND FEET UP AND TEMPS NEAR 80 INDC SVR THREAT STILL EXISTS ACRS THE EAST HALF OF MY CWA. FOR THE REST OF THE FCST...FEEL CLDS MAY BE SLOW TO ERODE ON SUNDAY AS FRONT HANGS UP ALONG THE COAST. MONDAY LOOKS BETTER...ALTHOUGH I DO FEEL THE GUIDANCE IS WAY TOO DRY BRINGING 40'S DEWPOINTS INTO MY CWA. WITH FLOW BECOMING UPSLOPE AND FIGURING ON BETTER LLVL MSTR THAN INDC HAVE RCMD SLGT CHC POPS IN THE MTNS. MY TEMPS LEAN TWRD FAN NUMBERS. AVL 50/66/45/69 +/-/-/2 CLT 64/70/56/72 +/3/-/- POPS ERLY SUN. GSP 60/70/53/73 +/-/-/- POPS ENDING TNGT. JOHNSTONE
In the hours before
Special weather statement, Sep 28, 10:57 AM EDT, 3 hours 19 minutes before
SCZ004>014-019-GAZ018-026-028-029-NCZ035>037-056-057-066>072- 082-282100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC 1056 AM EDT SAT SEP 28 1996 ...STRONG TO SEVERE THUNDERSTORMS POSSIBLE TODAY INTO TONIGHT... THUNDERSTORMS WILL DEVELOP ACROSS THE CAROLINAS AND NORTHEAST GEORGIA TODAY AHEAD OF A VERY STRONG WEATHER SYSTEM. THE BEST CHANCE OF SEVERE WEATHER APPEARS TO BE SOUTH AND EAST OF I-85 IN SOUTH CAROLINA AND EAST OF I-77 IN NORTH CAROLINA WHERE THE AFTERNOON SUN BREAKING THROUGH THE CLOUDS WILL HEAT THE ATMOSPHERE QUICKLY. THUNDERSTORMS COULD BEGIN BY EARLY TO MID AFTERNOON. WIND FIELDS IN THE UPPER ATMOSPHERE SUGGEST THE POSSIBILITY OF VERY STRONG DAMAGING WINDS WITH SOME OF THE STORMS...MAYBE EVEN A FEW TORNADOES. NO SEVERE WEATHER WATCHES HAVE BEEN ISSUED AT THIS TIME BUT COULD BE REQUIRED LATER. SKYWARN SPOTTER GROUPS IN THE WESTERN AND CENTRAL CAROLINAS SHOULD BE PREPARED TO ACTIVATE TODAY. LISTEN FOR LATER STATEMENTS...WATCHES...OR WARNINGS. JONES
The office that day
Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 28, 2:16 PM EDT | Flash Flood Warning | GSP | Jackson, Macon | 4 hr |
Nearby
Flash Flood Warnings in North Carolina, 1996Every flash flood warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.